Thursday, July 19, 2012
new doctor, new medications, new hope
i haven't written about my PGAD or my health in a while, and really, i haven't been able to, not since my sweet dog, Sarah, passed away the day before Easter, and soon after we adopted a new puppy, Hannah, an adorable Altman's White English bulldog. i have been in mourning, adjusting to a new puppy, as well as continuing to deal with PGAD. tonight, i finally felt up to covering what's been going on, so here is my over-due update:
ever since i stopped taking Topamax back in the middle of March, and was recently put back on Paxil (about 3 months ago) my mental health has been much better. the Topamax was definitely making me even more depressed and suicidal (see link above to read how Topamax can affect people this way). i am so grateful that Jeremy was told by a christian brother of ours that Topamax had a similar effect on his mother, and that i should get off the stuff ASAP --it was definitely guidance from God-- because in about a week of being off it, i felt a dark cloud lift, though my sky still remained a grey overcast with the continual suffering of PGAD.
at the end of March, after my pain physician, Dr. Owens, performed two nerves blocks on me: a Caudal, followed by a Ganglion Impar block, and neither made any difference what-so-ever for my PGAD, he kindly told me he was at a loss and didn't know what else he could do for me.
thankfully, before the pain physician gave me this news, i had googled, on a whim, to see if there were any doctors in my area who knew about pudendal nerve damage and/or PGAD. one name came up: Dr. Redmond. there was an e-mail to contact Dr. Redmond, so i wrote him, explaining my situation, and Dr. Redmond actually wrote me back himself. he said he had tested and treated some women with PGAD, and that some had pudendal nerve damage, though some did not. so at my last and final visit to Dr. Owens when he gave me the bad news that he was at a loss, i told him about Dr. Redmond, and he gladly made a referral for me to see him.
i had a bit of a scare for a moment, though, when Dr. Owens' office tried to make an appointment for me to see Dr. Redmond, i was informed by the Midland's Orthopedic staff, where Dr. Redmond works, that they could not take me on as a patient because they will not see people who have no medical insurance! i freaked at the news, but wrote Dr. Redmond and asked him if he'd make an exception, since we could pay in-full for my pudendal nerve test, but that we just didn't have medical insurance.
Dr. Redmond e-mailed me back right away, and apologized, saying he'd gladly see me, and he could also reduce the cost of the test for me, which he did.
So at the end of March, Dr. Redmond performed a Pudendal Nerve Test on me by means of a Pudendal Nerve Motor Latency Test (PMLT). he found that my pudendal nerve is not badly damaged, but only slightly elongated on the left side, which is common in women who have had vaginal births, and concluded that it is probably not the cause behind my PGAD.
he suggested i try Gabapentin, which i did, for about a month, but i had the commonly felt disconnectedness that most people experience on Gabapentin, and to my dismay, it did not help much with my PGAD: when it came time to relieve myself from the overwhelmingly built-up sensations, it was nearly impossible to climax. so i made an appointment in the beginning of April to chat with Dr. Redmond, and i asked him if i could go off the Gabapentin and give Paxil another try --since it had been a good 10 months since i had been off of it, and maybe it would work again like it used to. so he called in an RX of 30mgs per day of Paxil for me, and told me to keep in touch via e-mail. (i'm telling you, Dr Redmond is a rarity among doctors today, and i am SO blessed that God lead me to him!)
so far, the Paxil is not working like it did for me all those years before. my PGAD is still as unpredictable and unreliable as when i went off of Paxil 10 months ago. sometimes i am able to "take care of" my PGAD for an hour, and it goes away, but other times it takes 3 hours to even get a sense of relief only for the PGAD to return within hours, and even worse than before i started! so, understandably, it is not difficult for me to have anxiety when it comes to the point where i have to "take of it".
the only positive thing about being back on Paxil though, is that there has been a huge difference in my depression --like some rays of light shooting through spots of divided clouds in my overcast sky. none of the other antidepressants i have been on these past 10 months have helped my mental well-being as much as Paxil, so i am grateful for this improvement.
since Dr. Redmond cannot prescribe me the medications that Dr. Owens (the pain physician) had me on, i saw my nurse practitioner at the end of June, and brought in all the meds Dr. Owens had me on, and she was very kind and refilled them all for me.
i am on more medications than i'd like to be, but with the Paxil still being unpredictable, these medications help me get through my PGAD rough patches. i take soma, about 2x, sometimes 3x's a day, with tramadol and xanax --this often stops the strange "buzzing" that usually leads to full-blown PGAD. on really bad days, i take a soma with a hydrocodone....and bad days are about 3-4 days a week, sometimes more.
i don't like being on all these meds, but i suffer so much without them, and if i am not careful, suffering leads me to into depression, then anxiety, followed by thoughts of suicide. the meds sedate me, and the hydrocodone gives me the "munchies", so i am quite sedentary, and my ass has enlarged more than i'd like as well, but hey, i'm alive.
although this is not the ideal life i would like to be living, God has been helping me through all this, reminding me that He is in control, and that He is working on me, changing and guiding me. He is teaching me how His strength is made perfect in my weakness, as well as the scripture that says, "Though outwardly we are wasting away, yet inwardly we are being renewed day by day." i want to write more about how He has been helping, but i will save that for a near-future blog.
in the meanwhile, Dr. Redmond and i have decided, via an e-mail recommendation from a gynecologist in AZ, that i try a medication called Domperidone, which is a dopamine antagonist --it will decrease my dopamine levels, which in turn will increase my prolactin. prolactin is the important hormone in the "refractory phase" after orgasm --which basically means it tells the brain to stop feeling aroused after orgasm. this happens much faster in men than women, hence the reason why some women (who do not have PGAD) are capable of multiple orgasms before the prolactin kicks into gear.
Dr. Redmond had to order Domperidone from Canada though, because you can only get it in the US from a compounding pharmacy --which good ol' WalMart is not.
as soon as it arrives and i start taking it, i will blog about it's effects. i am praying it works! one possible, and very yucky side effect of Domperidone is that i may start lactating...ya' know, making milk! i am so hoping that doesn't happen! i've been there, made way too much, and hated it. but if it really makes a dramatic, positive difference with my PGAD, i will gladly wear breast pads the rest of my life! hey, i may even go up a bra size! won't my husband be happy!
FOR THE LOVE OF GOD, PLEASE NOTE: any attempt to post comments/responses in way of unsolicited advice, criticism, analysis, words-of-wisdom or correction, or worse-case-scenario: berating and condemning me for my expressed opinions, thoughts or emotions on this blog, on Facebook, or via e-mail are not welcome! THE ABOVE LIST OF RESPONSES ARE TERMED "INVALIDATION". LOOK IT UP. IT'S A FORM OF PSYCHOLOGICAL ABUSE AND I WILL NOT TOLERATE IT. only positive comments or messages with uplifting, encouraging content, such as, "thank you for sharing" or "i will be praying" are welcome, as well as the ever-so-confirming "like" button on FB. thank you for being gracious. much love ~Heather